Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 325, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2004, 3:59 PM CDT for Ford County, Kansas. It was in force for 46 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2004, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 9, 2004, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 18 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:00 PM CDT | HAIL 1.5 | 10 Wnw Bloom, KS | |
| Aug 9, 4:00 PM CDT | HAIL 1.5 | 10 Wnw Bloom, KS | |
| Aug 9, 4:17 PM CDT | HAIL 0.88 | 14 S Dodge City, KS | |
| Aug 9, 4:17 PM CDT | HAIL 0.88 | 14 S Dodge City, KS | |
| Aug 9, 4:41 PM CDT | HAIL 0.75 | 12 Sw Dodge City, KS | |
| Aug 9, 4:41 PM CDT | HAIL 0.75 | 12 Sw Dodge City, KS | |
| Aug 9, 4:55 PM CDT | HAIL 1.5 | 9 Ssw Dodge City, KS | |
| Aug 9, 4:55 PM CDT | HAIL 1.5 | 9 Ssw Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 092059 SVRDDC KSC057-092145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 359 PM CDT MON AUG 9 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 445 PM CDT * AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN FORD COUNTY...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHWESTERN FORD COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3770 10021 3748 10020 3748 9976 3769 9976 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 9, 3:37 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 PM CDT MON AUG 9 2004 .DISCUSSION... DAYS 1-2... UPPER LOW WAS LOCATED OVER THE NORTHERN PLAINS PER 12Z RAOB ANALYSIS, WITH NW FLOW ACROSS THE CENTRAL PLAINS. AS IS TYPICAL WITH NW FLOW, CAPPING IS MINIMAL. A TIGHT THERMAL GRADIENT WAS NOTED AT 700MB, WITH +15C AT GJT AND 4C AT RIVERTON. MOISTURE WAS NO PROBLEM WITH 16C 850MB DEWPOINTS AT AMA AND MAF HEADING NORTH. MCS ACTIVITY WILL BE LIKELY ALONG THE 700MB THERMAL GRADIENT IN NORTHEAST COLORADO THROUGH TUESDAY NIGHT. ALSO, A N-S OUTFLOW BOUNDARY FROM LAST NIGHTS STORMS BISECTED THE FCST AREA EARLY THIS AFTERNOON, AND HAS ALREADY INITIATED STORMS AS OF 2 PM. THIS ACTIVITY WILL CONTINUE INTO THE EVENING. STORMS FORMING IN NE COLORADO WILL CONGEAL INTO AN MCS THIS EVENING AND THEN ROLL SOUTHEAST ACROSS THE FCST AREA THIS EVENING AND OVERNIGHT. ANOTHER 500MB LOW WILL DROP INTO THE NORTHERN PLAINS TUESDAY, REINFORCING THE LOW-MID LEVEL THERMAL GRADIENT. THIS SYSTEM WILL MANAGE TO PUSH A COLD FRONT THROUGH THE FCST AREA BY LATE TUESDAY NIGHT. EVEN THOUGH PART OF THE AREA WILL BE NORTH OF THE FRONT TUESDAY AND TUESDAY NIGHT, ABUNDANT MOISTURE WILL STILL YIELD ELEVATED STORM ACTIVITY. WITH LINGERING LOW-LEVEL MOISTURE AND MODERATE NORTHWEST FLOW, SHOWERS/STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY. TEMPERATURES WILL BE VERY TRICKY TUESDAY AND WILL DEPEND ON PRECIPITATION PATTERNS AND THE AMOUNT OF AIRMASS RECOVERY FROM TONIGHTS MCS. KEPT 70S NORTH AND 80S SOUTH. DAYS 3-7... FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE CHANCES FOR EVENING THUNDERSTORMS WITH NORTHWEST FLOW PATTERN ALOFT. LARGE NEGATIVE HEIGHT ANOMALY IN THE EAST WITH MEAN TROUGHINESS WILL CONTINUE TO BRING BELOW NORMAL TEMPS TO THE REGION THROUGH THE PERIOD. ALSO GOOD MOISTURE AT LOW LEVELS WILL CONTINUE TO UPSLOPE INTO EASTERN COLORADO AND MAY HELP TO CONTRIBUTE TO A CHANCE FOR EVENING THUNDERSTORMS TO MOVE OFF THE HIGH PLAINS OF COLORADO AND INTO WESTERN KANSAS. ALSO WITH NORTHWEST FLOW ALOFT THIS WILL HELP BRING IN ANY STORMS FROM COLORADO. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 83 60 78 / 80 60 80 30 GCK 64 84 59 78 / 80 60 80 30 EHA 63 83 60 78 / 80 60 80 30 LBL 65 87 60 78 / 80 60 80 30 HYS 64 77 60 77 / 50 60 80 30 P28 67 85 62 78 / 50 60 80 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && FINCH/KRUSE
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT MON AUG 9 2004 KSZ030-031-043>046-061>066-074>081-084>090-101059- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO THREAT FOR SEVERE STORMS EXISTS DURING THE DAY TODAY BUT TONIGHT WILL BE A DIFFERENT STORY. BY EVENING, A COMBINATION OF UPPER 50S TO LOWER 60S DEWPOINTS, DIURNAL HEATING, LOW LEVEL SOUTHEAST WINDS, UPPER LEVEL NORTHWEST WINDS, AND AN UPPER LEVEL DISTURBANCE WILL PRODUCE CONVECTION ALONG THE LEE SLOPES OF THE ROCKIES IN COLORADO. THESE STORMS WILL MOVE EASTWARD AND BECOME MORE WIDESPREAD FINALLY REACHING SOUTHWEST KANSAS BY AROUND MIDNIGHT. THEY WILL THEN SPREAD ACROSS THE AREA. THE STORMS SHOULD BE MULTICELLULAR IN NATURE. WHILE THEY COULD PRODUCE A LITTLE HAIL, THE MAIN DANGER WILL BE FROM DAMAGING WINDS, DEADLY LIGHTNING AND VERY HEAVY RAINS. SPOTTERS WILL LIKELY BE NEEDED IN MANY AREAS FROM MIDNIGHT ON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE AIRMASS OVER KANSAS TUESDAY INTO TUESDAY NIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER SPOTTER ACTIVATION MAY BE NECESSARY FROM MIDNIGHT ON IN MANY AREAS OF SOUTHWEST KANSAS. JOHNSON
In the hours before
Local storm report, Aug 9, 11:26 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN 5 W IUKA 37.73N 98.82W
08/09/2004 4.00 INCH PRATT KS EMERGENCY MNGR
COUNTY ROAD IN THE AREA WAS WASHED OUT
&&
07Local storm report, Aug 9, 3:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 3 N ACRES 37.14N 99.88W
08/09/2004 0.75 INCH CLARK KS PUBLIC
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:17 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 43 min |
| Aug 9, 12:01 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 44 min |
| Aug 9, 1:15 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
| Aug 9, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 61 min |
| Aug 9, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Aug 9, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 61 min |
| Aug 9, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 57 min |
| Aug 9, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 60 min |
| Aug 9, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 9, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.